Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Jan 31, 2016, 1:53 PM PST for Kern County, California. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2016, 1:53 PM PST (21:53 UTC)
- Expired
- Jan 31, 2016, 2:09 PM PST
- In force
- 16 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 11 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WUUS56 KHNX 312153
SVRHNX
CAC029-312230-
/O.NEW.KHNX.SV.W.0002.160131T2153Z-160131T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
153 PM PST SUN JAN 31 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 230 PM PST
* AT 152 PM PST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
CALIFORNIA CITY TO 8 MILES EAST OF EDWARDS AFB...AND MOVING EAST AT
60 MPH.
* LOCATIONS IMPACTED INCLUDE...
CALIFORNIA CITY...RANDSBURG AND BORON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3483 11773 3531 11773 3537 11764 3525 11763
3485 11763
TIME...MOT...LOC 2152Z 251DEG 51KT 3523 11779 3489 11779
$$
DUDLEY1 follow-up statement
058
WWUS56 KHNX 312209
SVSHNX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
209 PM PST SUN JAN 31 2016
CAC029-312219-
/O.CAN.KHNX.SV.W.0002.000000T0000Z-160131T2230Z/
KERN CA-
209 PM PST SUN JAN 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KERN COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3483 11773 3531 11773 3537 11764 3525 11763
3485 11763
TIME...MOT...LOC 2202Z 251DEG 51KT 3528 11762 3494 11762
$$
DUDLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 5:01 AM PST, 8 hours 52 minutes earlier.
Area forecast discussion, Jan 31, 5:01 AM PST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
501 AM PST SUN JAN 31 2016
.SYNOPSIS...
A STORM SYSTEM WILL BRING RAIN AND MOUNTAIN SNOW TO THE CENTRAL
CALIFORNIA INTERIOR WITH STRONG AND GUSTY WINDS IN THE KERN COUNTY
MOUNTAIN AND DESERT AREAS FOR THE REMAINDER OF THIS WEEKEND. SUNDAY
WILL BE COLDER WITH A CHANCE OF ACCUMULATING SNOW AS LOW AS 3000
FEET. A WARMING TREND AND DRY WEATHER WILL RETURN TO THE REGION ON
TUESDAY AND CONTINUE THROUGH THE WEEK.
&&
.DISCUSSION...COLD UPPER TROUGH OFF THE COAST CONTINUES TO SPREAD
A MOIST WSW FLOW ALOFT OVER CENTRAL CA. BLENDED TPW PLUME AROUND
1.1" IS CROSSING THE COASTLINE JUST SOUTH OF MONTEREY AND RADAR
SHOWS A LARGE AREA OF LIGHT TO MODERATE PRECIPITATION FROM MERCED
TO FRESNO COUNTY AT THIS TIME. SNOW LEVELS OVER THE SOUTHERN SIERRA
HAVE FALLEN TO AROUND 4000' IN YOSEMITE NP AND TO AROUND 5000' IN
KINGS CANYON NP. THE TROUGH WILL DIG SOUTH AND EAST TOWARDS THE
COAST TODAY AND COLDER AIR WILL GRADUALLY LOWER SNOW LEVELS.
PRECIP WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS MORNING
WITH THE FOCUS GRADUALLY SHIFTING SOUTHWARD. WINTER WEATHER
HEADLINES REMAIN IN EFFECT FOR THE SOUTHERN SIERRA WHERE ANOTHER
FOOT OF SNOW IS POSSIBLE ABOVE 7000'. A WINTER STORM WARNING GOES
INTO EFFECT FOR THE MOUNTAINS IN KERN COUNTY ABOVE 4000 FEET AT
9AM TODAY. ELEVATIONS ABOVE 6000' COULD SEE 4-8" AND ACCUMULATING
SNOWFALL IS ALSO FORECAST AT PASS LEVELS LATER TODAY...BUT THE
BULK OF THE PRECIPITATION IS EXPECTED TO OCCUR BEFORE THE SNOW
LEVEL FALLS TO 4K FEET LATER THIS AFTN/EVE. SNOW LEVELS WILL
BOTTOM OUT AROUND 2500 LATE SUNDAY NIGHT BUT ONLY LIGHT
ACCUMULATIONS ARE EXPECTED AS THE PRECIP WINDS DOWN BY THAT TIME.
THOUGH THE BEST INSTABILITY WILL BE ALONG THE COAST...THERE IS
ALSO A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN THE SAN JOAQUIN
VALLEY TODAY. RAINFALL IN THE VALLEY IS GENERALLY EXPECTED TO
RANGE FROM A QUARTER TO A HALF AN INCH BUT COULD BE LOCALLY
HIGHER...ESPECIALLY IN ANY HEAVIER SHOWERS OR TSTORMS. THE
FOOTHILLS CAN EXPECT FROM A HALF TO ONE INCH RAINFALL WITH LOCALLY
HIGHER AMOUNTS LIKELY.
A SURFACE LOW WILL DEEPEN AROUND LAS VEGAS THIS AFTERNOON WITH A
STRONG ONSHORE PRESSURE GRADIENT DEVELOPING. THIS WILL RESULT IN
SOME VERY STRONG WINDS THROUGH AND BELOW THE KERN COUNTY MOUNTAIN
PASSES AND INTO THE DESERT. A HIGH WIND WARNING HAS BEEN ISSUED
FOR THE DESERT IN SOUTHEAST KERN COUNTY WHERE WIND GUSTS MAY REACH
75 MPH. WINDS WILL NOT BE QUITE AS STRONG IN THE INDIAN WELLS
VALLEY WHERE A WIND ADVISORY HAS BEEN ISSUED. GUSTY CONDITIONS
WILL ALSO OCCUR THROUGH AND BELOW THE COASTAL RANGE PASSES INTO
THE WEST SIDE OF THE SAN JOAQUIN VALLEY...AND A WIND ADVISORY HAS
BEEN ISSUED FOR THIS AREA. WINDS WILL REMAIN GUSTY INTO MONDAY.
THE TROUGH WILL QUICKLY SHIFT INLAND OVER SOCAL SUNDAY NIGHT AND
REACH THE FOUR CORNERS REGION ON MONDAY. SHOWERS WILL TAPER OFF
TO JUST SOME ISOLATED UPSLOPE ACTIVITY INTO MONDAY MORNING.
NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH MIDWEEK WITH WARMING AND
DRYING CONDITIONS. UPPER RIDGING BUILDS IN LATER IN THE WEEK
INCREASING THE CHANCE OF TULE FOG ACROSS THE SJV.
&&
.AVIATION...
IFR CONDITIONS WITH MOUNTAIN OBSCURATIONS IN PRECIPITATION
CONTINUING OVER THE SOUTHERN SIERRA AND ADJACENT FOOTHILLS AND
SPREADING OVER THE KERN COUNTY MOUNTAINS. LOCAL MVFR/IFR IN PRECIP
OVER THE SAN JOAQUIN VALLEY...CLEARING TO THE NORTH OF FRESNO COUNTY
AFTER 06Z MONDAY. WIND GUSTS OF 35 KNOTS OR HIGHER WILL CONTINUE
OVER THE SIERRA CREST AND THROUGH AND BELOW MOUNTAIN PASSES DURING
THE NEXT 24 HOURS.
&&
.AIR QUALITY ISSUES...
NONE.
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS HIGH.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.
&&
.CLIMATE...
RECORDS
SITE DATE HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR
KFAT 01-31 75:1984 39:1969 55:1963 26:1949
KFAT 02-01 73:1991 43:1939 54:1905 25:1950
KFAT 02-02 74:1928 44:1903 57:1907 26:1950
KBFL 01-31 82:1984 45:1969 57:1963 23:1902
KBFL 02-01 76:1928 45:1965 55:1963 24:1902
KBFL 02-02 80:1928 44:1971 61:1958 23:1893
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 AM PST MONDAY CAZ097.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING CAZ096.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO NOON PST MONDAY
ABOVE 4000 FEET FOR THE CAZ095.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM PST MONDAY
CAZ089-091-098.
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 6 PM PST MONDAY
CAZ099.
&&
PUBLIC...DCH
AVN/FW...JEB
SYNOPSIS...DCH
WEATHER.GOV/HANFORDHazardous weather outlook, Jan 31, 5:56 AM PST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 556 AM PST SUN JAN 31 2016 CAZ090-011400- EAST CENTRAL SAN JOAQUIN VALLEY- 556 AM PST SUN JAN 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST CENTRAL SAN JOAQUIN VALLEY. ...SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT * TIMING: THIS AFTERNOON. * LOCATIONS INCLUDE: THE EAST CENTRAL SAN JOAQUIN VALLEY...INCLUDING THE CITIES OF MERCED...CHOWCHILLA...MADERA...AND KERMAN. * IMPACTS: THUNDERSTORMS CAN CAUSE BRIEF PERIODS OF HEAVY RAIN... DANGEROUS LIGHTNING...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. CAZ089-011400- WEST CENTRAL SAN JOAQUIN VALLEY- 556 AM PST SUN JAN 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST CENTRAL SAN JOAQUIN VALLEY. ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM PST MONDAY... ...SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT. A WIND ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM SATURDAY. PLEASE REFER TO PRODUCT SFONPWHNX. * TIMING: THIS AFTERNOON. * LOCATIONS INCLUDE: THE WEST CENTRAL SAN JOAQUIN VALLEY...INCLUDING THE CITIES OF LOS BANOS...DOS PALOS...MENDOTA AND COALINGA. * IMPACTS: THUNDERSTORMS CAN CAUSE BRIEF PERIODS OF HEAVY RAIN... DANGEROUS LIGHTNING...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jan 31, 9:06 AM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HANFORD CA
906 AM PST SUN JAN 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW LODGEPOLE 36.60N 118.73W
01/31/2016 M10.5 INCH TULARE CA CO-OP OBSERVER
0800 AM HEAVY SNOW TUOLUMNE MEADOWS 37.87N 119.35W
01/31/2016 M11.0 INCH TUOLUMNE CA CO-OP OBSERVER
0830 AM SNOW 6 ESE CAMP NELSON 36.10N 118.52W
01/31/2016 M4.0 INCH TULARE CA TRAINED SPOTTER
OBSERVER LOCATION PONDEROSA ABOVE CAMP NELSON.
0800 AM SNOW TUOLUMNE MEADOWS 37.87N 119.35W
01/30/2016 M6.0 INCH TUOLUMNE CA CO-OP OBSERVER
&&
NWS HANFORD CA
IRIS SYSTEMLocal storm report, Jan 31, 9:13 AM PST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
913 AM PST SUN JAN 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 NNE FISH CAMP 37.50N 119.63W
01/31/2016 E4.5 INCH MARIPOSA CA CO-OP OBSERVER
YOSEMITE NP SOUTH ENTRANCE - YNPC1
&&
NWS HANFORD CA
IRIS SYSTEMLocal storm report, Jan 31, 9:26 AM PST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
926 AM PST SUN JAN 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW YOSEMITE VALLEY 37.74N 119.60W
01/31/2016 M2.8 INCH MARIPOSA CA CO-OP OBSERVER
&&
NWS HANFORD CA
IRIS SYSTEMSpecial weather statement, Jan 31, 1:22 PM PST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 122 PM PST SUN JAN 31 2016 CAZ099-312200- SOUTHEASTERN KERN COUNTY DESERT CA- 122 PM PST SUN JAN 31 2016 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL KERN COUNTY UNTIL 200 PM PST AT 121 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF CALIFORNIA CITY...OR 23 MILES SOUTH OF RIDGECREST... MOVING NORTHEAST AT 45 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CALIFORNIA CITY...CANTIL AND RANDSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3516 11786 3532 11794 3547 11781 3536 11763 TIME...MOT...LOC 2121Z 230DEG 40KT 3531 11780 DUDLEY
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 9:08 PM PST | Winter Weather Advisory | HNX | 25 hr | |
| Jan 31, 4:42 AM PST | High Wind Warning | HNX | 35 hr | |
| Jan 31, 4:42 AM PST | Wind Advisory | HNX | 35 hr | |
| Jan 31, 10:13 AM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Tulare | 3 hr |
| Jan 31, 1:06 PM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Tulare | 3 hr |
| Jan 31, 1:22 PM PST | Special Weather Statement | HNX | 38 min | |
| Jan 31, 1:33 PM PST | Severe Thunderstorm Warning | HNX | Kern | 12 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.